قالب وردپرس درنا توس
Home https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Health https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Border protection stores enough fentanyl to kill 794 million, but does not do enough to protect its agents: Watchdog

Border protection stores enough fentanyl to kill 794 million, but does not do enough to protect its agents: Watchdog



U.S. Customs and border protection have kept enough fentanyl over the past year to kill approximately 794 million people, and now a government control agency warns that the agency "unnecessarily jeopardizes the lives of its own agents by not sufficiently protecting them from accidental exposure to lethal synthetic opioid.

Interested in the opiate epidemic?

Add the opioid epidemic as an interest in keeping up-to-date with the latest news, videos and analyzes of ABC News's opioid epidemic.

The Inspector General of the Homeland Security Department said the amount of fentanyl caught by agents and stored in the vaults had jumped from 70 pounds in 201

5 to 3500 pounds so far this year. A single dose of 2 milligrams of fentanyl (having 453,592 milligrams per kilogram) is deadly for most people, according to the Drug Administration.

In some cases, the strong drug can sit in the vault for years while the government is conducting his case.

But when employees inspected several of the 62 vaults in the country run by CBP, they found cases where agents were handling the powerful drug without access to naloxone, the drug that reverses the effects of overdose. In other cases, the inspectors found that naloxone was locked in boxes and the agents could not remember the code.

Naloxone is also known for its trademark Narcan.

"With recent increases in fentanyl seizures, CBP officials are now routinely handling fentanyl more than ever," according to the IG report. "However, without easy access to naloxone in the event of exposure, CBP unnecessarily threatens the lives, health and safety of its staff."

  PHOTO: Naloxone locking rack Chief Inspector's Office
of Naloxone

It is unclear whether some CBP employees were injured by fentanyl in the agency detention facility.

In a letter of reply, CBP said he agreed with the findings and promised that by the end of September all his vaults storing fentanyl would have a kernel kits and that his agents would be trained to use them.

CBP reported that it trained more than 4,500 employees to recognize the signs of an overdose, deployed 3,300 dual-use kits and equipped its storage with safety equipment such as Tyvek gloves, masks and costumes.
Fentanyl can be mixed with other drugs and is present in powder, tablet or liquid form according to IG. It is 80-100 times stronger than morphine and 30-50 times stronger than heroin. The medicine can be swallowed, inhaled or absorbed through the skin.

"Just touching fentanyl or accidentally inhaling the substance during a forced action or testing the substance, the substance can lead to absorption through the skin and this is one of the greatest dangers of fentanyl, sedation, respiratory distress or heart arrest are very fast and deep, usually happening for a few minutes after exposure, "DEA said in a 2016 release.

"Dog units are particularly at risk of immediate death by inhalation of fentanyl In August 2015, law enforcement officials in New Jersey did a drug test for a substance that later turned out to be a combination of heroin, cocaine and fentanyl, have been exposed to the mixture and have experienced dizziness, shortness of breath and respiratory problems. "
DEA says that sampling should be carried out in a well-ventilated room and a minimum of gloves should be worn.

Fentanyl death in the United States has risen by more than 1000% from 2011 to 2016, according to the Centers for Disease Control and Prevention. The number of deaths is relatively stable in 2011 and 2012, with approximately 1,600 deaths during those years, but in 2013 it started to increase, reaching just over 1,900 deaths.

Mortality is then doubled every year, reaching 18,335 cases of overdose. in 2016, the CDC said.


Source link